Format

Send to

Choose Destination
An Med Interna. 2003 Dec;20(12):627-9.

[Triiodothyronine intoxication. A clinical and phamacokinetic study].

[Article in Spanish]

Author information

1
Servicios de Medicina Intensiva, Hospital La Fe, Valencia.

Abstract

A woman, thyroidectomised because of a thyroid papillary carcinoma, interrupted temporarily her levothyroxine intake in order to be subjected to an extension study five weeks later. To minimise her symptoms for the first three weeks, a treatment was prescribed consisting of one 25 micro g-capsule of triiodothyronine every 8 hours. Nine days later she complained of abdominal pain, nausea, vomiting, fever of 40 degrees C and chest discomfort. A serum total triiodothyronine of 575.2 nmol/l was measured by chemoluminiscent immunoassay eleven hours after the intake of the latest capsule (normal level: 1.1-2.9 nmol/l). Along the following ten days the patient suffered from delirium, agitation, tachycardia, hypertension, constipation and later diarrhoea, but neither arrythmias nor axillary temperature over 38 degrees C. Fifty-nine measurements of the serum total triiodothyronine were performed in order to determine the kinetics of elimination of this drug. We estimate that the maximal serum concentration after the intake of the latest capsule could be 794.3 nmol/l, i.e. 397 times higher than the mean normal value. The elimination half-life was 24 hours 40 minutes. The charcoal haemoperfusion had no impact on the velocity of elimination. The concentration of triiodothyronine became normal 200 hours after the intake of the latest capsule, but the clinical manifestations still lasted three days more. The pharmacokinetic data suggest that this intoxication could be due to the intake of capsules containing 5 mg of triiodothyronine, i.e. a dose 200 times higher than that prescribed by her physician.

PMID:
14697084
[Indexed for MEDLINE]

Supplemental Content

Loading ...
Support Center